Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 199, NWS North Platte, NE

July 6, 2016Hooker County, McPherson County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 6, 2016, 6:39 PM MDT for Hooker County, McPherson County, Thomas County, Nebraska. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 6:39 PM MDT (00:39 UTC)
Expired
Jul 6, 2016, 7:15 PM MDT
In force
36 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hooker County, NE, McPherson County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 15 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 7:15 PM MDTTSTM WND GST 707 N Tryon, NEHAIL INCH HAIL WITH THE WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:21 PM MDTTornado WatchSPC7 hr
Jul 6, 2:49 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2862 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.9
Supercell composite
28.9

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS53 KLBF 070039
SVRLBF
NEC091-117-171-070115-
/O.NEW.KLBF.SV.W.0199.160707T0039Z-160707T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
739 PM CDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN THOMAS COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHEASTERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...
  SOUTHEASTERN HOOKER COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 815 PM CDT/715 PM MDT/

* AT 739 PM CDT/639 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 15
  MILES NORTH OF TRYON...MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NORWAY AND SHIMMONS LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN NORTH PLATTE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT/900 PM MDT/ FOR
NORTH CENTRAL AND WEST CENTRAL NEBRASKA.

LAT...LON 4188 10048 4163 10092 4176 10108 4204 10069
      4199 10060
TIME...MOT...LOC 0039Z 228DEG 44KT 4178 10090 

HAIL...1.00IN
WIND...60MPH
 
$$

ET
1 follow-up statement
714 
WWUS53 KLBF 070052
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
752 PM CDT WED JUL 6 2016

NEC091-117-171-070115-
/O.CON.KLBF.SV.W.0199.000000T0000Z-160707T0115Z/
THOMAS NE-MCPHERSON NE-HOOKER NE-
752 PM CDT WED JUL 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
CDT/715 PM MDT/ FOR SOUTHWESTERN THOMAS...NORTHEASTERN MCPHERSON AND
SOUTHEASTERN HOOKER COUNTIES...

AT 752 PM CDT/652 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 16
MILES NORTH OF TRYON...MOVING NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SHIMMONS LAKE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 97 BETWEEN MILE MARKERS 39 AND 48.
 HIGHWAY 83 BETWEEN MILE MARKERS 139 AND 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
NORTH PLATTE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT/900 PM MDT/ FOR
NORTH CENTRAL AND WEST CENTRAL NEBRASKA.

LAT...LON 4192 10057 4185 10053 4179 10063 4164 10091
      4167 10097 4171 10102 4180 10099 4198 10067
TIME...MOT...LOC 0052Z 230DEG 43KT 4178 10084 

HAIL...1.00IN
WIND...60MPH
 
$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:53 PM MDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 6, 1:53 PM MDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
253 PM CDT WED JUL 6 2016

.SYNOPSIS...
Issued at 204 PM CDT Wed Jul 6 2016

Upper air pattern continues a suppressed ridge across the southern
conus with nearly zonal flow across the high plains. A trough/low is
moving east near the Montana/Canadian border. At the surface a low
was analyzed across northeast Wyoming with a warm front/stationary
boundary to the southeast across the panhandle of Nebraska then
curves east across southern Nebraska. A cold front trails from the
low to the southwest. Temps this afternoon under mostly sunny skies
have warmed into the mid 80s to the mid 90s, warmest to the
southwest of the boundary across southwest Nebraska.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 204 PM CDT Wed Jul 6 2016

Complex forecast tonight with a couple of area of concern for
thunderstorms. First is the low as it pushes towards the Black
Hills. Models in good agreement developing a complex near the hills
then tracking the complex to the east southeast. The main
uncertainty is how far to the south will the complex develop. At
this time it looks likely to impact northern Nebraska and the SPC
day 1 outlook update increase part of Nebraska and S Dakota into a
moderate risk for severe weather. With good CAPE and 0-6km bulk
shear of 50kts plus do not see a problem with storms becoming severe
this evening. Winds are a major concern with significant winds gusts
of 80 mph or higher possible.

Another area will be along the stalled boundary over the panhandle
as it drifts east. Models keep the activity more isolated and with
less moisture to work with this seems probable. Both hail and winds
will be concern with these storms.

Radar already showing returns to the north and west and expect this
activity to only grow over the late afternoon hours. Overnight, as
the main focus shifts east, activity should diminish. Models
continue to linger some activity post frontal across northern
Nebraska into tomorrow. Will include low pops however not having a
high confidence of the activity continuing. Would not be surprised
if the morning activity is really just stratus and little shower
activity as the better lift is contained to the north in the Dakotas.

.LONG TERM...(Thursday night through Wednesday)
Issued at 204 PM CDT Wed Jul 6 2016

Models in good agreement in mid and near term and have good
confidence in the forecast. Surface high pressure will build into
western Nebraska over night with clear skies and light and
variable winds on Thursday. Lows in the 50s and 60s. H5 ridge
builds back into western Nebraska on Friday as surface high
pressure moves east and southerly upslope flow begins. Highs in
the 80s. Slight chance pops retained through the evening from
southwest into northern Nebraska either side of a highway 61 line.
Heating of the day forcing at 700mb and weak low level jet to
combine for isolated to widely scattered precipitation. Saturday a
warm front will lift to the northeast over western Nebraska and
temperatures will rise back into the 90s. Isolated thunderstorms
along trough axis through the afternoon over the Nebraska
panhandle and spreading east over night as low level jet develops.
Sunday afternoon chances increase as upper closed low moves into
central Idaho and heights begin to fall over the northern plains.
Good moisture advection in southerly flow. Trough will focus
thunderstorms over the panhandle through the afternoon and moving
east followed by surface cold front Sunday night. Cooler Monday
and Tuesday with thunderstorm chances over eastern portions of the
forecast area as upper low moves northeast from central Idaho into
south central Canada. Highs around 90 on Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1249 PM CDT Wed Jul 6 2016

Thunderstorms, some severe, expected to impact the region this
evening and overnight, especially across northern Nebraska and the
KVTN terminal. A complex of storms are expected to fire across the
Black Hills this afternoon then track E/SE into northern Nebraska.
Current timing for impact to KVTN will be 23z into 03z, however
this could be shifted an hour or two. Also could see some
thunderstorms along the dry line over western Nebraska which will
drift eastward. Models are in less agreement with coverage of
storms along the dry line. This would impact the KLBF terminal and
will include a VCTS due to lower confidence.

Activity pushes east overnight with VFR conditions across
southwestern Nebraska. Models develop some stratus in the wake of
the complex across northern Nebraska. Will include in the KVTN
forecast, however this will need to be monitored closely.

&&

.HYDROLOGY...
Issued at 204 PM CDT Wed Jul 6 2016

North Platte River at Lewellen dropped a little more this morning to
7.37 feet and have a higher confidence river will remain below the
minor flood stage of 7.5 feet. Still could see a slight rise
depending on evening rainfall, however forecast keeps level at or
below 7.4 feet. Thus the flood advisory was canceled in favor of a
river statement for elevated flows but no flooding.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Masek
SHORT TERM...Masek
LONG TERM...Power
AVIATION...Masek
HYDROLOGY...Masek
Hazardous weather outlook, Jul 6, 2:28 PM MDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
328 PM CDT WED JUL 6 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-072030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
328 PM CDT WED JUL 6 2016 /228 PM MDT WED JUL 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
EVENING ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. THE
RISK IS GREATEST ALONG AND NORTH OF A LINE FROM FROM VALENTINE TO
AINSWORTH AND ONEILL WHERE WIND GUSTS TO 80 MPH MAY DEVELOP. HAIL
TWO INCHES OR LARGER IN DIAMETER IS POSSIBLE ACROSS NORTHERN
SHERIDAN COUNTY. AN ISOLATED TORNADO MAY FORM BETWEEN VALENTINE
AND GORDON.

EXTREME INSTABILITY WILL PROMOTE THE DEVELOPMENT OF SEVERE
THUNDERSTORMS ELSEWHERE ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA. WIND DAMAGE AND LARGE HAIL ARE THE THREAT IN THIS AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY AND SATURDAY THROUGH TUESDAY.
STORM COVERAGE IS EXPECTED TO BE MOSTLY ISOLATED. THE RISK OF
SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PARTS OF
WESTERN AND NORTH CENTRAL NEBRASKA.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Local storm report, Jul 6, 5:09 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
609 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             10 NNW HAY SPRINGS      42.82N 102.76W
07/06/2016  E0.88 INCH       SHERIDAN           NE   PUBLIC

&&

MOLDAN
Local storm report, Jul 6, 5:32 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
632 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          9 NNW ASHBY             42.15N 102.00W
07/06/2016                   CHERRY             NE   TRAINED SPOTTER

            MULTIPLE VORTEX TORNADO...SHORTLY BEFORE BECOMING RAIN
            WRAPPED.

&&

MOLDAN
Local storm report, Jul 6, 5:34 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
634 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     7 E MERRITT RESERVOIR D 42.65N 100.73W
07/06/2016  E60 MPH          CHERRY             NE   PUBLIC

&&

MOLDAN
Local storm report, Jul 6, 5:52 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
652 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FUNNEL CLOUD     10 N HYANNIS            42.15N 101.76W
07/06/2016                   CHERRY             NE   TRAINED SPOTTER

&&

SJACOBS
Local storm report, Jul 6, 5:59 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     1 SSE VALENTINE         42.86N 100.54W
07/06/2016  M58 MPH          CHERRY             NE   ASOS

&&

CBUTTLER
Local storm report, Jul 6, 6:04 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
704 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     FUNNEL CLOUD     15 NE HYANNIS           42.15N 101.55W
07/06/2016                   CHERRY             NE   TRAINED SPOTTER

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:01 PM MDTSevere Thunderstorm WarningLBFArthur, Grant29 min
Jul 6, 6:13 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock47 min
Jul 6, 6:16 PM MDTSevere Thunderstorm WarningLBFArthur, McPherson29 min
Jul 6, 6:16 PM MDTTornado WarningLBFCherry29 min
Jul 6, 6:30 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker30 min
Jul 6, 6:44 PM MDTTornado Warning Tornado observedLBFArthur, McPherson31 min
Jul 6, 6:46 PM MDTSevere Thunderstorm WarningLBFLincoln29 min
Jul 6, 7:00 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock60 min
Jul 6, 7:01 PM MDTSevere Thunderstorm WarningLBFArthur, Hooker, McPherson29 min
Jul 6, 7:14 PM MDTTornado Warning Tornado observedLBFKeith, Lincoln, McPherson31 min
Jul 6, 7:31 PM MDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas19 min
Jul 6, 7:43 PM MDTSevere Thunderstorm WarningLBFLincoln, McPherson32 min
Jul 6, 7:46 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Thomas29 min
Jul 6, 7:59 PM MDTSpecial Weather StatementLBFHolt31 min
Jul 6, 8:01 PM MDTTornado WarningLBFLincoln29 min
Jul 6, 8:02 PM MDTSevere Thunderstorm WarningLBFBlaine, Loup28 min
Jul 6, 8:11 PM MDTSpecial Weather StatementLBFFrontier, Hayes49 min
Jul 6, 8:11 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson34 min
Jul 6, 8:14 PM MDTSpecial Weather StatementLBFBrown46 min
Jul 6, 8:26 PM MDTSpecial Weather StatementLBFCuster49 min
Jul 6, 8:29 PM MDTSpecial Weather StatementLBFHolt46 min
Jul 6, 8:36 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln13 min
Jul 6, 8:39 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan36 min
Jul 6, 8:45 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson30 min
Jul 6, 9:06 PM MDTSpecial Weather StatementLBFFrontier39 min
Jul 6, 9:07 PM MDTSpecial Weather StatementLBFCuster23 min
Jul 6, 9:13 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan32 min
Jul 6, 9:42 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan20 min
Jul 6, 11:10 PM MDTSpecial Weather StatementLBFBrown, Rock50 min
Jul 6, 11:25 PM MDTSpecial Weather StatementLBFBrown, Rock50 min
Jul 7, 12:20 AM MDTSpecial Weather StatementLBFHolt, Rock40 min
Jul 7, 5:22 PM MDTSevere Thunderstorm WarningLBFChase53 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.